MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP REDUCER PART FOR IMPACTOR

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP REDUCER PART FOR IMPACTOR
Model Number 75023344
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a thr surgery, a polarcup reducer part for impactor broke inside patient during impaction.All pieces where retrieved by hand.The procedure was completed, with a delay less than 30 min, using a s+n back-up device.Patient was not harmed.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: it was reported that, during a thr surgery, a polarcup reducer part for impactor broke inside patient during impaction.All pieces were retrieved by hand.The procedure was completed, with a delay less than 30 min, using a s+n back-up device.Patient was not harmed.The complaint device, used in treatment, was returned for investigation.The reported event could be confirmed upon visual inspection, the complaint device was found broken into two pieces.A review of the production documentation revealed no deviations from the standard manufacturing process.The complaint history review did not show any further complaints for the affected lot reporting a similar event.The risk management review was performed, the severity and the failure mode are covered through our risk management.The ifu requires "before use, the functionality of surgical instruments should be checked." all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Corrective actions have been previously initiated to reduce the occurrence of this issue.The reported batch was produced before the implementation of the corrective action.No further escalation is required.The medical information was reviewed.Based on the information provided, the root cause of the reported impactor breakage cannot be definitively concluded.Based on the performed investigations, the reported failure mode could be confirmed.A relationship between the reported event and the device can be confirmed.No probable cause can be determined.Normal wear and tear through repeated use is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for corrective action is not indicated.Smith & nephew will continue to monitor this device for similar issues.The returned device will be discarded.Internal complaint reference number: (b)(4).

Brand Name
POLARCUP REDUCER PART FOR IMPACTOR
Common Device Name
IMPACTOR
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14519789
Report Number9613369-2022-00267
Device Sequence Number6530812
Product Code HWA
UDI-Device Identifier07611996112337
UDI-Public07611996112337
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023344
Device Catalogue Number75023344
Device Lot NumberA77811
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2022
Supplement Date Received by Manufacturer06/17/2022
Initial Report FDA Received Date05/26/2022
Supplement Report FDA Received Date06/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/13/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown